How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, US Board Certified MD
Category: Medical
Satisfied Customers: 10330
Experience:  Family Physician practicing medicine for over 10 years, United States
Type Your Medical Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

What can cause an elderly person to pass out, eyes roll back

Resolved Question:

What can cause an elderly person to pass out, eyes roll back in head, and be disorineted at night?
Submitted: 7 years ago.
Category: Medical
Expert:  Dr. Abby replied 7 years ago.
Hi Danna,

Does this person have any health problems?
Is he or she on any medications?

Dr. Abby
Customer: replied 7 years ago.
yes she in on medications. Has past history of hip fracture but is able to walk. Colitis problems
Expert:  Dr. Abby replied 7 years ago.
Hi Danna,
Well, the way that you describe the symptoms sound like it could possibly be a seizure. This can cause eye rolling back in the head, loss of consciousness and then disorientation or confusion after the event. The person can feel quite tired afterwards as well. Seizures can be temporal, meaning that they may happen at certain times of the day more than others.
It is hard to say that is what is going on without knowing her, but that would be a concern.
Elderly people also can get disoriented at night if they are in an unfamiliar place. This is called sundowning. this would not cause the eye rolling or loss of consciousness though.
Medications (especially for sleep, like ambien/zolpidem) can cause strange behaviors at night, so if she is on them, it could be related to that.

I would definitely discuss this with her doctor, if you are in a position to do so. It is not a normal thing for an elderly person to do.
If you have any more questions, please ask.
Dr. Abby
Customer: replied 7 years ago.
she thought she needed something to help her sleep at night. she has never been a drinker but is taking some whiskey at night I am not for use how much medication she is taking with it. Could this cause her to have seizures or passing out with her eyes rolling back? She doesn't remember anything that happened the next morning.
Expert:  Dr. Abby replied 7 years ago.
It is possible, especially if she is not usually a drinker. It may not necessarily be causing her to have seizures; it may just be causing her to pass out and not remember anything (especially if she is drinking to much or if there is an interaction with a medication she is taking). Alcohol can have dangerous interactions with some medications.
Her doctor does need to know that this is going on (the passing out) and needs to know that she is drinking before bed so that he can check on any drug interactions.
I do not know if this is the cause, but it is possible.
And the alcohol at night makes her at risk for another fall....
Dr. Abby
Dr. Abby and 5 other Medical Specialists are ready to help you

Related Medical Questions